Alert archive / Virginia / Wind Advisories in 2018
Wind Advisory 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 22, 2018, 2:24 PM EST for Grayson County, Smyth County, Tazewell County, Virginia; Ashe County, Watauga County, North Carolina; Mercer County, West Virginia. It took effect at Jan 22, 2018, 7:00 PM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2018, 2:24 PM EST (19:24 UTC)
- In effect from
- Jan 22, 2018, 7:00 PM EST
- Expired
- Jan 23, 2018, 3:34 AM EST
- In force
- 9 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466 WWUS71 KRNK 221924 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 224 PM EST Mon Jan 22 2018 ...Gusty winds expected tonight across the higher terrain... .A strong storm system will move across the Ohio Valley tonight. A trailing cold front will sweep east across the region tonight into Tuesday morning. Windy conditions are anticipated over the mountains along the front. NCZ001-018-VAZ007-009-015-WVZ042-230330- /O.NEW.KRNK.WI.Y.0001.180123T0000Z-180123T1100Z/ Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, and Flat Top 224 PM EST Mon Jan 22 2018 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST TUESDAY... The National Weather Service in Blacksburg has issued a Wind Advisory, which is in effect from 7 PM this evening to 6 AM EST Tuesday. * Locations...Mercer,Tazewell, Smyth, Grayson, Ashe and Watauga counties. * Hazards...Strong gusty west winds. * Winds....West 15 to 30 mph with gusts up to 50 mph. * Timing...this evening into Tuesday morning. * Impacts...These winds may down small trees or tree limbs...as well as power lines. Loose outdoor objects should be secured. Winds this strong can make travel difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
2 follow-up statements
239 WWUS71 KRNK 230321 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1021 PM EST Mon Jan 22 2018 ...Gusty winds expected tonight across the higher terrain... .A strong storm system will move across the Ohio Valley tonight. A cold front will sweep east across the region tonight into Tuesday morning. Windy conditions are anticipated over the mountains along the front. NCZ001-018-VAZ007-009-015-WVZ042-231100- /O.CON.KRNK.WI.Y.0001.000000T0000Z-180123T1100Z/ Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, and Flat Top 1021 PM EST Mon Jan 22 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST TUESDAY... * Locations...Mercer,Tazewell, Smyth, Grayson, Ashe and Watauga counties. * Hazards...Strong gusty west winds. * Winds...West 15 to 30 mph with gusts up to 50 mph. * Timing...this evening into Tuesday morning. * Impacts...These winds may down small trees or tree limbs...as well as power lines. Loose outdoor objects should be secured. Winds this strong can make travel difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
164 WWUS71 KRNK 230834 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 334 AM EST Tue Jan 23 2018 ...Gusty Northwest Winds Expected This Afternoon into Early Wednesday... A strong cold front will make its way across the region by mid- morning today. This will lead to a wind shift from south to northwest, becoming gusty by early this afternoon. Strongest winds are expected late this afternoon into the overnight hours. Winds should then begin to abate by early Wednesday morning with pressure gradient beginning to relax. NCZ001-018-VAZ015-232000- /O.CAN.KRNK.WI.Y.0001.000000T0000Z-180123T1100Z/ /O.NEW.KRNK.WI.Y.0002.180123T1800Z-180124T1500Z/ Ashe-Watauga-Grayson- Including the cities of West Jefferson, Boone, Independence, Whitetop, Troutdale, and Volney 334 AM EST Tue Jan 23 2018 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM EST WEDNESDAY... ...WIND ADVISORY THAT WAS IN EFFECT UNTIL 6 AM THIS MORNING HAS BEEN CANCELLED... The National Weather Service in Blacksburg has issued a Wind Advisory, which is in effect from 1 PM this afternoon to 10 AM EST Wednesday. The Wind Advisory that was in effect until 6 AM this morning has been cancelled. * Locations...Ashe and Watauga Counties in northwest North Carolina, and Grayson County in southwest Virginia. * Hazards...Strong gusty northwest winds. * Winds...Northwest winds 20 to 30 mph with gusts up to 55 mph. * Timing...A northwest wind shift is expected by mid-morning today, with winds increasing and becoming gusty early this afternoon. The strongest winds are expected late this afternoon into overnight tonight. Northwest wind gusts should then ease by early morning Wednesday. * Impacts...These winds may down small trees or tree limbs...as well as power lines. Loose outdoor objects should be secured. Winds this strong can make travel difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$ VAZ007-009-WVZ042-230945- /O.CAN.KRNK.WI.Y.0001.000000T0000Z-180123T1100Z/ Tazewell-Smyth-Mercer- Including the cities of Tazewell, Marion, Bluefield, and Flat Top 334 AM EST Tue Jan 23 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Blacksburg has cancelled the Wind Advisory. South to southwest winds have remained below Wind Advisory criteria overnight across Tazewell, Smyth and Mercer Counties. Further strengthening is not anticipated. Therefore, the Wind Advisory has been cancelled. $$ NCZ002-VAZ016-017-022-232000- /O.NEW.KRNK.WI.Y.0002.180123T1800Z-180124T1500Z/ Alleghany NC-Carroll-Floyd-Roanoke- Including the cities of Sparta, Galax, Floyd, Roanoke, and Salem 334 AM EST Tue Jan 23 2018 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM EST WEDNESDAY... The National Weather Service in Blacksburg has issued a Wind Advisory, which is in effect from 1 PM this afternoon to 10 AM EST Wednesday. * Locations...The Blue Ridge Mountains including and southwest of Roanoke. * Hazards...Strong northwest wind gusts * Winds...Northwest winds 10 to 20 mph with gusts up to 50 mph. * Timing...A northwest wind shift is expected by mid-morning today, with winds increasing and becoming gusty early this afternoon. The strongest winds are expected late this afternoon into overnight tonight. Northwest wind gusts should then ease by early morning Wednesday. * Impacts...These winds may down small trees or tree limbs...as well as power lines. Loose outdoor objects should be secured. Winds this strong can make travel difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$ Loconto
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 22, 12:48 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Jan 22, 12:48 PM EST, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1248 PM EST Mon Jan 22 2018 .SYNOPSIS... Weak high pressure at the surface and aloft early today will give way to a strong upper-level low pressure area and associated cold front moving east from the central U.S. The cold front will bring widespread rainshowers and isolated thunderstorms to the area late today and tonight, followed by colder temperatures, gusty northwest winds, and mountain snow showers by Wednesday. Temperatures will moderate to above normal again later in the week before the next frontal system arrives during the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1225 PM EST Monday... Adjusted temperatures for this afternoon and raised high temperatures a few degrees in southern portions of the forecast area. As of 1023 AM EST Monday... Pockets of fog this morning are lifting or mixed out and should be gone by mid morning. The spotty WAA showers have lifted north of the forecast area this morning. Surface high pressure center continues to move into the Atlantic ocean today as the cold front in the central United States travels east. For the morning update, modified temperatures utilizing the latest surface obs, their trends and shaped towards the GLAMP for late morning into this afternoon. Raised highs up a few degrees in some locations. Adjusted cloud cover with latest satellite images and trended towards a blend of NBM and continuity. In general, cloud cover today will increase and lower. Slowed the arrival of the pre frontal showers this afternoon associated with cold front. Allowed for some moisture and the potential of showers to advance northeast along the southern Blue Ridge. More changes later this morning... As of 415 AM EST Monday... Weather conditions will deteriorate fairly rapidly today from our nice weekend weather as a deep upper low pressure area and associated cold front move toward the area from the west. The system is a full-scale cyclone with a significant snow storm on the north end and severe thunderstorms on the south end. Fortunately, neither one of these inclement conditions is expected in our region to any degree, but there are nonetheless some concerns that will need to be addressed as the weather system moves through our area later tonight and Tuesday. Through the afternoon, clouds, moisture, and winds will be on the increase across the CWA as the weather system approaches. While there may be a few sprinkles or light showers out ahead of the front during the afternoon, strong forcing should support a QLCS-type convective system, which will enter southwest VA just before sunset and translate eastward to the Piedmont by midnight. With a 65-70kt LLJ accompanying this activity, will need to monitor for convection that may be able to mix down to the surface with these gusty winds. While the area is outlooked for thunder, currently severe probabilities are not indicated in our area. It is interesting to note that each successive model run advertises slightly stronger forcing and instability as this system moves into the area, so it will need to be watched. Brooks-Craven SVR parameter has been creeping up into the 5000-10000 range and at least weak instability has been indicated for several model runs. However, there are indications that a slight "in- situ" wedge may be in place, so depending on the degree of cloud cover and light precipitation that occurs in advance, will largely determine the intensity of the main convection as it arrives later today. Brief heavy rainfall is expected with the stronger convective cells as well, but given the overall dryness and lack of meaningful precipitation in the past couple of months (very cold and dry!), do not foresee any hydro issues as this system will be moving through very quickly. All of last weeks snow cover is gone, even though the ground is still quite cold from 2+ weeks of single digit and teen temperatures. With gusty southwest winds and accompanying warm advection with 850mb temperatures around +10C, look for most areas east of the Blue Ridge to be well into the 60s today, with 50s further west for highs. Temperatures will remain above normal overnight as the true colder air will not arrive with this system until later Tuesday into Tuesday night. Thus, for today temperatures will average about 20 degrees above normal and will still be about 15 degrees above normal Tuesday morning. So at this point, despite some minor concerns with thunderstorms and gusty winds, nothing meets headline criteria. Any concerns during the forecast period will be addressed via the HWO. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... As of 345 AM EST Monday... The cold front will be pushing through the region east of the Blue Ridge across the piedmont Tuesday morning before exiting the region and taking the showers and thunderstorms with it. Will be watching the front until it is clear of the area for any embedded convective elements capable of bringing strong winds to the surface. Behind the front temperatures will be falling and upslope snow showers will develop west of the Blue Ridge aided by short wave energy streaming around the large upper trof over the eastern US. While the snow is not expected to be particularly heavy, it will be a prolonged period of show showers west of the Ridge through Wednesday night that will result in a couple of inches of accumulation at the higher elevations through the 2 day period. The low level wind field will amplify considerably behind the front and Bufkit soundings indicate efficient downward momentum transfer. This will create a prolonged period of strong, gusty winds especially west of the Blue Ridge through midweek. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 155 PM EST Sunday... Dry weather expected into Friday as high pressure moves across the area then sets up over New England, while upper trough digs across the central and northern plains. Will start to see moisture work northeast on southwest flow late Friday into Friday night. Better threat of rain showers moves in late Saturday into Sunday ahead of slow moving front, as the front becomes parallel to the upper flow. This looks like a good chance for seeing an inch or more of rain. Colder air will be delayed until Sunday night but we could see some accumulating snow showers in the mountains per strong forcing aloft with trough. Temperatures will average above normal this period, falling back toward normal or below beyond Sunday. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 1248 PM EST Monday... Strong winds and convection will hinder aviation operations tonight into Tuesday. VFR ceilings will lower to MVFR/IFR conditions in low clouds and convection. Moisture increases from the west in advance of a deep upper low and associated cold front moving east. Prefrontal showers will spread northward along the southern Blue ridge mountains this afternoon. A linear organized area, potentially a squall line or QLCS will approach from the Ohio Valley entering the western portion of the CWA around 00Z, then moving across the CWA through around 08Z in the east. This activity will be associated with IFR- LIFR ceilings and IFR visibilities, which will continue overnight into Tuesday morning. Strong gusty winds may also be associated with the convective activity. Wind gusts of 30-40kts at the surface are not out of the question as a strong 60-70kt LLJ traverses the area. Wind direction will be mostly SSE-SSW this afternoon, becoming WSW with the line of showers. Isolated thunder is possible, but not likely, so it has been left out of the TAFs with limited coverage. Convection will move away Tuesday morning, but upslope MVFR clouds and -shsn will linger in the western mountains. Strong gusty northwest winds are expected behind the front Tuesday. The ASOS at KDAN has been repaired. Medium confidence in ceilings, visibilities and winds through the TAF valid period. Extended Discussion... Wind will continue to be the main problem behind the cold front Tuesday afternoon into Wednesday. Strong gusty northwest winds are expected behind the front into Wednesday. VFR ceilings should return to the Piedmont by Tuesday afternoon, but MVFR ceilings with low clouds and potentially -SHSN can be expected across the westernmost sites, and possibly as far east at times as KBCB. High pressure and VFR conditions along with diminishing winds should return to the entire area by Wednesday. Dry weather including good flying conditions can be expected Thursday and Friday. && .EQUIPMENT... As of 325 PM EST Friday... NOAA Weather Radio, WXL60 (Roanoke Transmitter) which broadcasts at 162.475 MHz remains off the air. The phone company reported that the circuit line had been cut and will take until Monday January 22nd to fix it. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RAB NEAR TERM...KK/RAB SHORT TERM...MBS LONG TERM...MBS/WP AVIATION...KK/RAB EQUIPMENT...WP
Hazardous weather outlook, Jan 22, 5:11 AM EST, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 511 AM EST Mon Jan 22 2018 NCZ004>006-020-VAZ043>047-058-059-231100- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 511 AM EST Mon Jan 22 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. A line of showers and a few thunderstorms will move through the area tonight or early Tuesday morning. Wind gusts of 45-50 mph will be possible with this activity. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-010-011-018>020-WVZ042>044-507-231100- Tazewell-Bland-Giles-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe- Eastern Greenbrier- 511 AM EST Mon Jan 22 2018 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Wind gusts of 45 to 50 mph may accompany a strong cold front and associated line of heavy rain showers that will move through the region from west to east late today and this evening. Winds behind this same cold front may gust up to 45 to 50 mph Tuesday afternoon into Tuesday night. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018-019-VAZ009-012>017-022>024-032>035-231100- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst- 511 AM EST Mon Jan 22 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Wind gusts of 45 to 50 mph may accompany a strong cold front and associated line of heavy rain showers and possibly isolated embedded thunderstorms that will move through the region from west to east late today into this evening. Winds behind this same cold front may gust up to 40 to 45 mph Tuesday afternoon into Tuesday night. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ508-231100- Western Greenbrier- 511 AM EST Mon Jan 22 2018 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Today and tonight. A line of heavy rain showers will move through the area late this afternoon into the evening. Wind gusts up to 45 mph will be possible with this activity. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Snow showers are expected behind the cold front Tuesday night into Wednesday. Snow accumulations up to three inches are possible. Strong west to northwest winds are also expected behind the cold front late Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RAB
Nearby
Wind Advisories in Virginia, 2018Wind Advisories in North Carolina, 2018Wind Advisories in West Virginia, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.